Kansas, 2025

Wildfire in Kansas, March 1, 2025

March 1, 2025 · NWS DDC · 1 event in 1 county or zone

A grassfire started around 1 pm in extreme northeast Grant county and spread into Finney county. The grassfire continued advancing slowly straight to the north.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A grassfire started around 1 pm in extreme northeast Grant county and spread into Finney county. The grassfire continued advancing slowly straight to the north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 1, 1:57 PM CST, 23 minutes earlier. Its key messages:

  • Scattered rain/thunderstorms beginning late Sunday Morning in the far southwest - spreading east becoming more numerous in the afternoon.
  • Fog may become impactful for Monday morning.
  • A strong storm system will cross into Kansas Tuesday; rain/snow is possible with the storm, especially in the northern zones. Intense north winds are expected late Tuesday through early Wednesday.
Area forecast discussion, Mar 1, 1:57 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
157 PM CST Sat Mar 1 2025

.KEY MESSAGES...

- Scattered rain/thunderstorms beginning late Sunday Morning in
  the far southwest - spreading east becoming more numerous in
  the afternoon.

- Fog may become impactful for Monday morning.

- A strong storm system will cross into Kansas Tuesday;
  rain/snow is possible with the storm, especially in the
  northern zones. Intense north winds are expected late Tuesday
  through early Wednesday.

&&

.DISCUSSION...
Issued at 145 PM CST Sat Mar 1 2025

Little change in the afternoon as temperatures have just about
reached the highs of the day in the low to mid 60s. The light
winds should stay below 15 mph however a few gusts to 20 mph are
likely through about 4 pm in the western zones, at which time
sun angle and loss of heating should decouple the boundary
layer. Not as cold overnight with lows generally staying above
the freezing mark somewhere between 31 an 35 degrees.

A low pressure center over southern CA/northern Baja Mexico
this morning, noted on low level water vapor imagery, will be a
weather maker for our area of Kansas by late Sunday morning,
through the afternoon. HREF shows a broad 100 to 250 J/kg
MUCAPES over the area Saturday afternoon, with a maximization of
higher pockets around 500 J/kg right along the convergence
zone/warm/occluded front in the southeast counties, i.e.
Comanche, Barber implying a better risk for lightning producing
thunderstorms. This is reflected in the 1-hour HREF-calibrated
probability of thunder in the 10-25 percent range focused mainly
across the southwest counties, i.e. west of highway 283, and
south of K-96 through 3 pm. Heading into the late afternoon and
early evening hours, that thunderstorms risk increases or
upwards of 50 percent across the southeastern counties, i.e. the
highway 400 corridor and southward during the afternoon. This
also lines up with a Marginal (5% coverage) outlook for severe
weather including large hail and damaging wind, given the 0-3km
SRH values indicative of some storm organization potential.

Mild overnight lows for Monday morning and near zero dew point
depressions are forecast by the NBM. The signal would suggest a
fog episode, and patchy fog has been introduced to the forecast
Sunday night and and Monday morning.

A second storm system on the heels of this first one is set to
arrive in the region Tuesday into Tuesday night. Still as far as
rainfall goes for our areas of Kansas plenty of uncertainty is
in place as the ECMWF and GFS ensembles do not match up with the
control runs. The deterministic model runs appears to dry slot
the southwest Kansas area, while all spreading a slug of 55 degF
– 65 degF surface dew point moisture values immediately east of
our area, suggesting that is where severe weather if any would
be focused. Probably the more impactful weather element will be
the boundary layer PGF and very strong subsident momentum
transfer causing near high wind criterion sustained wind speeds
and NBM forecast gusts in the 45 to 50 knots area across the
western zones – certainly at the risk level of damaging outdoor
items and resulting in hazardous driving conditions especially
for large profile vehicles. Additionally a colder Tuesday
morning in the 20s is anticipated with highs capped to the 50s
through Wednesday afternoon.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1201 PM CST Sat Mar 1 2025

A large northern plains surface high was in place as a surface
stationary front extended from southwest Nebraska into east
central Kansas. GOES satellite low level water vapor channel
indicated very dry conditions in the boundary layer over the
region. VFR categories are anticipated for the rest of Today and
Tonight with light and southerly winds. BY late morning Sunday,
i.e. 17z, showers and thunderstorms could be approaching the
southwest Kansas counties, i.e. the LBL terminal from the Texas
and OK panhandles.

&&

.FIRE WEATHER...
Issued at 145 PM CST Sat Mar 1 2025

Although nowhere near red flag conditions, dry fuels and lower
relative humidity around 25% in the west will promote wildfire
growth through around 4 pm. Surface winds are in the 10 to 15
mph range, with only occasional gusts to 20 in a few spots.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Russell
AVIATION...Russell
FIRE WEATHER...Russell
Hazardous weather outlook, Mar 1, 3:33 AM CST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
333 AM CST Sat Mar 1 2025

KSZ030-031-043>046-061>066-074>081-084>090-020945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
333 AM CST Sat Mar 1 2025 /233 AM MST Sat Mar 1 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On Sunday the SPC has a small portion of the south-southeastern
counties in a marginal risk where thunderstorms could briefly
produce exceedingly marginal severe wind/hail.

Tuesday night/Wednesday morning is expected to have very strong
winds with sustained winds >40 mph and gusts >55 mph. A high wind
watch/warning may be needed in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Finney

When
March 1, 2:20 PM CST
Where
Finney forecast zone
Reported by
Fire Department/Rescue
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

A grassland fire in Grant/Finney counties.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1240577.